Psychotische verschijnselen bij gebruik van calcineurine-inhibitoren na solid organ transplantation

Read full text
Authors: I. DE BUYSSER, Xavier Verhelst, G. LEMMENS
Cited by: 0
References: 41

Abstract

Psychotic symptoms when using calcineurin inhibitors after solid organ transplantation - literature review on possible risk factors Introduction: CNI are a cornerstone of immunosuppressive therapy after SOT, but they may cause neurotoxicity. Psychotic symptoms represent a rare yet serious complication. This article provides an overview of risk factors for CNI-induced neurotoxicity with a focus on psychosis in adult SOT recipients. Methodology: A literature review was conducted in PubMed and Embase. Studies involving adult patients receiving CNI therapy after SOT were included. Results: Psychotic symptoms occur in 2.8–20% of patients. Major risk factors include disruption of the blood–brain barrier, advanced donor or recipient age, hepatic encephalopathy, high MELD score, electrolyte disturbances, hypocholesterolemia, prolonged or complex surgery, early postoperative period, intravenous administration, and drug–drug interactions. Liver transplant recipients are overrepresented in the available literature. Conclusion: Neurotoxicity related to CNI is multifactorial. Early recognition of risk factors and close collaboration between the transplant team and liaison psychiatry are essential to prevent psychotic complications.

Fields of Study & Subjects

Renal Transplantation Outcomes and Treatments Neurological Complications and Syndromes Transplantation: Methods and Outcomes

Publication details

Journal / source
Tijdschrift voor Geneeskunde
Publication date
6 January 2026
Language
NL